Colorado, 2021Flash Flood in Colorado, July 23, 2021
July 23, 2021 · NWS BOU · 1 event in 1 county or zone
Heavy rain produced additional flash flooding where there was some culvert damage east of Williams Fork River on Kinney Creek Road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 10
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain produced additional flash flooding where there was some culvert damage east of Williams Fork River on Kinney Creek Road.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 23, 2:03 PM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Jul 23, 2:03 PM MST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
303 PM MDT Fri Jul 23 2021
.SHORT TERM...(This evening through Saturday)
Issued at 236 PM MDT Fri Jul 23 2021
On satellite, the axis of anticyclonic circulation appear to be
along the I-76 corridor this afternoon, with SW-NE cloud motions
north of the boundary, with NE-SW movement south of the boundary.
All of the thunderstorm activity has occurred along and north of
the dry air on water vapor imagery. Coverage is increasing over
the mountains at this time, with precipitable water values
0.8-0.9 inch over the mountains, and 1.1-1.3 inches over the
northeast plains. CSU sounding taken at 1730Z this morning, showed
a weak cap around 500 mb, which may have helped to limit or at
least delay the stronger thunderstorm development. Outflow/cool
front moving south through central Weld County at this time. Some
showers/storms developing along this boundary as well. Best chance
of storms will be through mid evening, then weakening overnight.
The models show the easterly wave over southern New MX tonight,
moving into southern AZ by Saturday aftn. 700/500 layer mixing
ratios around 8c/km this afternoon drop to around 6c/km on
Saturday. WPC shows a marginal risk of flash flooding over the
mountains Saturday afternoon. 700/300mb layer winds on Saturday
weak southeasterly. This will result in near stationary storm
motions. Threat of flash flooding still there, but will hold of on
another flash flood watch for Saturday at this time.
.LONG TERM...(Saturday night through Friday)
Issued at 236 PM MDT Fri Jul 23 2021
Long term period dominated by western ridge and eastern trough.
Ridge is relatively flat through the weekend as an area of low
pressure and cyclonic flow spins its way west across southern NM
and AZ under the ridge. With low passing to the south the
monsoonal flow gets cut off, although residual moisture will
remain for the weekend. Ridging builds over the Rockies from
Monday onward. For Sunday, surface based CAPE in excess of 1000
j/kg mainly on the plains, and 500-1000 in the mountains for
thunderstorms. Precipitable water Sunday still near Saturday's
levels, with 1-1.25" on the plains and .8-1 inch in the mountains.
With the flatter ridge area of enhanced jet level wind passes
through southern Wyoming, and may help enhance storm development
in the north. Given high PWATs and some weak synoptic lift, threat
for burn area flooding continues.
For Monday onward, precipitable water drops to .75 mountains to 1
inch plains. Pops decrease from Monday onward to chance/scattered
in the mountains and generally dry on the plains. Expect usual
afternoon showers and thunderstorms developing in the afternoon,
drifting onto the adjacent plains late in the day. Warming trend
with the building ridge, with highs on the plains in the upper 90s
to around 100.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 236 PM MDT Fri Jul 23 2021
Mainly VFR expected through the perioid. Northeast winds
will transition to north/northwest shortly, then to more of a
drainage wind late this evening. Outflow boundaries in between
these times will likely throw a monkey wrench into the pattern
around 00z. Hi Res models not showing much activity around the
terminals this afternoon, with better potential this evening. So
the window for best thunderstorm chance could be more in the
evening vs late afternoon.
&&
.HYDROLOGY...
Issued at 236 PM MDT Fri Jul 23 2021
For tonight, flash flood watch will remain in effect through
this evening. The thunderstorms have produced generally weak to
moderate showers so far, primarily over Cameron Peak, but storms
developing elsewhere. Some movement with the storms, 5 to 10 mph.
The main threat for heavy rain will be this afternoon, with
activity decreasing in strength this evening. A similar scenario
will play out on Saturday. It will be cooler with a slight
decrease in moisture over northern CO. Threat for flooding will
remain elevated but confidence not high enough to go with a flash
flood watch for Saturday at this time.
For Sunday, flash flood threat in the burn areas remain with
plenty of moisture in the atmosphere. Better chances for more
organized storms to the north - Cameron Peak area, decreasing to
the south. From Monday onward drier air will reduce flood threat,
although there will still be scattered afternoon showers and
thunderstorms with slow movement.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 9 PM MDT this evening for COZ032>035.
&&
SHORT TERM...Cooper
LONG TERM...Hanson
AVIATION...Cooper
HYDROLOGY...Cooper/Hanson
Hazardous weather outlook, Jul 23, 9:02 AM MST, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1002 AM MDT Fri Jul 23 2021
COZ030>051-241615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1002 AM MDT Fri Jul 23 2021
...A FLASH FLOOD WATCH IS IN EFFECT FROM 11 AM MDT THIS MORNING
THROUGH THIS EVENING FOR THE CAMERON PEAK, EAST TROUBLESOME,
WILLIAMS FORK, AND CALWOOD BURN AREAS....
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Scattered to widespread coverage of thunderstorms is expected over
the higher terrain today with the stronger storms producing heavy
rainfall. The Cameron Peak burn area will have a significant risk
of flash flooding this afternoon. East Troublesome, Calwood, and
Williams Fork burn areas will have an elevated risk for flash
flooding. Coverage of storms will be higher across the urban
corridor and plains today with lightning, gusty winds, and brief
heavy rain being the primary threats. Highs will be in the mid to
upper 90s across the plains.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Slow moving thunderstorms are expected again on Saturday and
Sunday with a continued risk of flash flooding, especially on the
burn areas. There may be a greater threat of flooding on the
plains on Sunday. For Monday through Wednesday, there will be a
drying trend with hot temperatures. There will still be a low risk
of burn scar flooding Monday, then the risk will be very low for
the middle of next week. Temperatures could be near 100 again on
the plains by Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight, however,
rainfall reports from the burn scars would be extremely helpful.
In the hours before
Special weather statement, Jul 23, 1:30 PM MST, 2 hours before
Special Weather Statement
National Weather Service Denver CO
230 PM MDT Fri Jul 23 2021
COZ032>034-232100-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-Grand and Summit Counties Below 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
230 PM MDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAND AND
NORTHWESTERN BOULDER COUNTIES UNTIL 300 PM MDT...
At 229 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Elkdale, or 49 miles southwest of Fort Collins,
moving northeast at 10 mph.
Penny size hail will be possible with this storm.
Locations impacted include...
Mt Audubon.
LAT...LON 4027 10574 4021 10558 4020 10559 4020 10557
4018 10553 4017 10553 4018 10552 4017 10550
3997 10571 4006 10590
TIME...MOT...LOC 2029Z 207DEG 9KT 4009 10577
SCHLATTERSpecial weather statement, Jul 23, 1:50 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Denver CO
250 PM MDT Fri Jul 23 2021
COZ034-232115-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
250 PM MDT Fri Jul 23 2021
...SPECIAL WEATHER STATEMENT...
At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Blue River, or 3 miles southeast of Breckenridge, moving north at 5
mph. Additional strong thunderstorms are just east of Dillon and 2
miles north of Silverthone.
Half inch hail will be possible with these storms.
Locations impacted include...
Breckenridge, Silverthorne, Frisco, Dillon, Blue River, Keystone and
Copper Mountain.
LAT...LON 3969 10612 3960 10606 3966 10607 3969 10610
3970 10589 3938 10589 3937 10608 3960 10621
3961 10618 3964 10618 3965 10619 3966 10623
3968 10624 3968 10625 3969 10626
TIME...MOT...LOC 2048Z 167DEG 6KT 3944 10599
SCHLATTERFlash Flood, Grand
- When
- July 23, 3:30 PM MST to 5:00 PM MST
- Where
- Grand County, 12.22 mi E of Heeney to 9.3 mi N of Silverthorne
- Cause
- Heavy Rain / Burn Area
- Injuries
- 10 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 39.860, -106.070
Heavy rain produced additional flash flooding where there is some culvert damage east of Williams Fork River on Kinney Creek Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, July 23 to 25, 20211 death · 12 events
- Tornado and Flash Flooding in New Mexico, July 23, 2021$671,000 · EF0 · 10 events
- Damaging Winds in Minnesota, July 23 to 24, 2021$51,000 · 56 kt wind · 17 events
- Damaging Winds in Georgia, July 23, 2021$54,000 · 55 kt wind · 3 events
- Flash Flood and Debris Flows in Colorado, July 23, 2021$22,000 · 5 events
- Flooding and Damaging Winds in Florida, July 23, 2021$800 · 50 kt wind · 15 events
- Damaging Winds in South Dakota, July 23, 202165 kt wind · 15 events
- Flash Flooding and Heavy Rain in Arizona, July 23 to 24, 202113 events
- Hail and Damaging Winds in New Hampshire, July 23, 20211.75 in hail · 13 events
- Hail and Damaging Wind in Massachusetts, July 23, 2021$300 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Minnesota, July 23 to 24, 20211.25 in hail · 13 events
- Hail and Damaging Wind in Minnesota, July 23, 20212 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975994.